Medical Abortion at 9 Weeks

I am 21 and I had an medical abortion at the weekend.

It was one of the most painful experiences I have encountered and did not expect it to be that bad.

I hope my experience helps woman consider between medical and surgical abortion. I was on the contraceptive pill at the time I got pregnant, due to the fact I was also on antibiotics which can stop the pill from working. My menstrual cycle can be irregular so when my period was late I did not worry too much and thought it would come.
My period was still late and I started encountering some of the symptoms of pregnancy such as sore breasts and nausea. I decided to take a test and within seconds it confirmed I was pregnant. I took a second the next day which was also positive just to make sure.
I knew from then that I did not want to continue with the pregnancy, as I am too young, still in education and not in a stable relationship. I have not told the father about the pregnancy or abortion as I felt this was my decision. I do recommend telling close friends, mine have been a great support and you can always talk to them if you feel down.
I made an appointment with my local GP who referred me to the hospital and got a phone call the same day with my first appointment.
My first appointment was on a Wednesday, I was seen by two women who were lovely. I had a scan to determine how far gone I was which was around 9 weeks. Then blood and an internal swab was taken.
I was then talked through the options available to me (Medical or Surgical) and the procedures explained.

I decided on medical as it sounded the less invasive.

I was again asked if I was 100% percent certain that I wanted to go ahead with the abortion which I was.
The first pill was then given to me. My next appointment was not til Saturday, during that time I felt some slight pain which was like dull period pain, nothing that was hard to handle. I started spotting on the Friday night while out, but had stopped the following morning.
On the Saturday I went for my next appointment, my friend came with me. I was taken to my own private room, there the nurse gave me antibiotics and pills to put inside me.
I was given the option to either do this my self or by the nurse. I did it myself which was quite simple as you are provided with gloves and lube. I was told to lay still for around an hour and they should start taken effect within that hour. After an hour I started to feel what was like period pain, it wasn't too bad to begin with but then got more intense. I was given paracetamol at first. However they had little affect and after 20 minutes I was still in pain. I felt like I needed the toilet constantly and did suffer from diarrhoea. As the pain increased I was given codeine. This subsided the pain for a while but increased shortly after. By this point I was in extreme pain, the only position I found comfortable was sitting down whilst massaging my lower abdomen. I also had lower back pain. I still had no bleeding at this point.
My next option was a Morphine injection which also had an anti-sickness drug combined (however I was still sick after having the injection). I was given a hot pack too, the pain decreased a lot although I did feel very drowsy.
As I still wasn't bleeding I was given another dose of Misoprostol which was taken orally this time. The time was around 8pm now, I had been in hospital since 3pm. I was told by the nurse to try and walk around my room, which I did although I was quite dizzy from the morphine. I had started passing blood after my second dose but no clots. As my pain was only a slight cramping sensation I was able to just sit with my friend and watch TV.

I then felt a pressure building up and went to the toilet where I passed the fetus and placenta.

Everything is done into a bed pan which the nurse collects. The pain immediately subsided after this. I was kept in a few more hours as I was still passing a lot of fresh blood and had a slight temperature which I was given more paracetamol for. It was around 11.30pm before I was allowed home.
Before my appointment I was asked about contraception and if I wanted to change it. I had decided to get the implant as this is not affected by antibiotics and lasts for 3 years. This was inserted into my arm before I went home so that I was protected straight away (although you are suppose to wait 1/2 weeks before starting intercourse).
My time at the hospital was very long, and the pain was nothing I had experienced, I thought my pain threshold was strong but the pain is something else. The nurses at the hospital were very caring, I was given food and cups of tea and they constantly told me what was going on. I have to go back in 2 weeks for a scan to make sure that everything has passed.
I am still experiencing a bit of cramp like pain and bleeding. Every person is different and when bleeding stops depends. I have been told it can be up to 2 weeks, the bleeding is only light.

Before my abortion I thought I would not feel any emotion.

Mainly I feel relieved that it is over and proud that I went through it as it is not easy. However I have felt a bit down since, even though in my mind I have made the right decision. I don't know if my hormones changing again affect my mood. This is where my friends were the most help. I talked to them about what I was feeling, emotionally or physically and they helped me. I would also consider both abortion methods, although medical is less invasive it is certainly painful. I hope my experience helps others and there decision.

Editor's Comment

You were well supported through your experience by friends and the nursing staff, and it was good that you had pain relief available to you when you needed it. Some women are sent home a short time after inserting the vaginal pills and this does mean they have fewer options if the pain gets too bad. I think it is important that women are told this procedure can be very painful so that they are prepared.
Contraception failure is always a shock and you mentioned that you thought a course of antibiotics had caused your pill failure. The contraception services are now saying that most antibiotics are not a direct problem with the pill, but if they give you diarrhoea then it can affect the absorption of the pill.
I hope you are starting to feel better now, but if you would like further support with an independent advisor please call the national helpline 0800 0282228, or check the website for post abortion support in your area.
This story was sent in on 17/05/2011 and it's been viewed 1,597 times.

Other similar/related stories…

A surgical abortion in an NHS hospital

Previous

I'm 14 and I had a surgical abortion

Next

Help & support is available

If you're struggling through a situation like that described above, or are being affected by similar issues from your past, no matter how long ago, help is available.

You can get free, sensitive & confidential help at a centre near you. Use these links for:

Got a story to tell?

Relating your story to other people can be very difficult but rewarding.

If you'd like to tell other readers, possibly facing the same problems you did, about your experiences please click the button to:

Tell your story →